Geometry & Topology

Adams operations in smooth $K$–theory

Ulrich Bunke

Full-text: Open access

Abstract

We show that the Adams operation Ψk, k{1,0,1,2,}, in complex K–theory lifts to an operation Ψ̂k in smooth K–theory. If VX is a K–oriented vector bundle with Thom isomorphism ThomV, then there is a characteristic class ρk(V)K[1k]0(X) such that Ψk(ThomV(x))= ThomV(ρk(V)Ψk(x)) in K[1k](X) for all xK(X). We lift this class to a K̂0()[1k]–valued characteristic class for real vector bundles with geometric Spinc–structures.

If π:EB is a K–oriented proper submersion, then for all xK(X) we have Ψk(π!(x))=π!(ρk(N)Ψk(x)) in K[1k](B), where NE is the stable K–oriented normal bundle of π. To a smooth K–orientation oπ of π we associate a class ρ̂k(oπ)K̂0(E)[1k] refining ρk(N). Our main theorem states that if B is compact, then Ψ̂k(π̂!(x̂))=π̂(ρ̂k(oπ)Ψ̂k(x̂)) in K̂(B)[1k] for all x̂K̂(E). We apply this result to the e–invariant of bundles of framed manifolds and ρ–invariants of flat vector bundles.

Article information

Source
Geom. Topol., Volume 14, Number 4 (2010), 2349-2381.

Dates
Received: 28 April 2009
Accepted: 20 August 2010
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883522

Digital Object Identifier
doi:10.2140/gt.2010.14.2349

Mathematical Reviews number (MathSciNet)
MR2740650

Zentralblatt MATH identifier
1209.19004

Keywords
Adams operations differential $K$–theory

Citation

Bunke, Ulrich. Adams operations in smooth $K$–theory. Geom. Topol. 14 (2010), no. 4, 2349--2381. doi:10.2140/gt.2010.14.2349. https://projecteuclid.org/euclid.gt/1513883522


Export citation

References

  • J F Adams, On the groups $J(X)$. II, Topology 3 (1965) 137–171
  • A Bahri, P Gilkey, The eta invariant, ${\rm Pin}\sp c$ bordism, and equivariant ${\rm Spin}\sp c$ bordism for cyclic $2$–groups, Pacific J. Math. 128 (1987) 1–24
  • P Baum, R G Douglas, $K$ homology and index theory, from: “Operator algebras and applications, Part I (Kingston, Ont., 1980)”, (R V Kadison, editor), Proc. Sympos. Pure Math. 38, Amer. Math. Soc. (1982) 117–173
  • P Baum, N Higson, T Schick, On the equivalence of geometric and analytic $K$–homology, Pure Appl. Math. Q. 3 (2007) 1–24
  • U Bunke, Index theory, eta forms, and Deligne cohomology, Mem. Amer. Math. Soc. 198 (2009) vi+120
  • U Bunke, T Schick, Smooth $K$–theory, Astérisque 328, Soc. Math. France (2009)
  • U Bunke, T Schick, Uniqueness of smooth extensions of generalized cohomology theories, J. Topol. 3 (2010) 110–156
  • U Bunke, T Schick, I Schr öder, M Wiethaup, Landweber exact formal group laws and smooth cohomology theories, Algebr. Geom. Topol. 9 (2009) 1751–1790
  • J Cheeger, J Simons, Differential characters and geometric invariants, from: “Geometry and topology (College Park, Md., 1983/84)”, (J Alexander, J Harer, editors), Lecture Notes in Math. 1167, Springer, Berlin (1985) 50–80
  • D S Freed, Dirac charge quantization and generalized differential cohomology, from: “Surveys in differential geometry”, (S-T Yau, editor), Surv. Differ. Geom. VII, Int. Press, Somerville, MA (2000) 129–194
  • D S Freed, M Hopkins, On Ramond–Ramond fields and $K$–theory, J. High Energy Phys. (2000) Paper 44, 14
  • D S Freed, R B Melrose, A mod $k$ index theorem, Invent. Math. 107 (1992) 283–299
  • N Higson, An approach to ${\bf Z}/k$–index theory, Internat. J. Math. 1 (1990) 189–210
  • M J Hopkins, I M Singer, Quadratic functions in geometry, topology, and M–theory, J. Differential Geom. 70 (2005) 329–452
  • P S Landweber, Homological properties of comodules over $M{\rm U}_* (M{\rm U})$ and $\mathrm{BP}_*(\mathrm{BP})$, Amer. J. Math. 98 (1976) 591–610
  • G Moore, E Witten, Self-duality, Ramond–Ramond fields and $K$–theory, J. High Energy Phys. (2000) Paper 32, 32
  • D C Ravenel, Complex cobordism and stable homotopy groups of spheres, second edition, AMS Chelsea 347, Amer. Math. Soc. (2004)
  • J Simons, D Sullivan, Axiomatic characterization of ordinary differential cohomology, J. Topol. 1 (2008) 45–56
  • J Simons, D Sullivan, Structured bundles define differential $K$–theory. Géométrie différentielle, physique mathématique, mathématiques et société. I, Astérisque 321, Soc. Math. France (2008)
  • R J Szabo, A Valentino, Ramond–Ramond fields, fractional branes and orbifold differential $K$–theory, Comm. Math. Phys. 294 (2010) 647–702
  • Z-i Yosimura, Universal coefficient sequences for cohomology theories of ${\rm CW}$–spectra, Osaka J. Math. 12 (1975) 305–323